Alert archive / Kansas / Blizzard Warnings in 2022

Blizzard Warning 1, NWS Dodge City, KS

March 17, 202210 counties in Kansas

NWS Dodge City, KS issued this blizzard warning at Mar 17, 2022, 12:13 PM CDT for 10 counties in Kansas. It took effect at Mar 17, 2022, 7:00 PM CDT. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 17, 2022, 12:13 PM CDT (17:13 UTC)
In effect from
Mar 17, 2022, 7:00 PM CDT
Expired
Mar 18, 2022, 2:55 AM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Ellis County, KS, Ford County, KS, Hodgeman County, KS, Kiowa County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Stafford County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 10:00 PM CDTSNOW 4Larned, KSTWO SOCIAL MEDIA REPORTS WERE RECEIVED FROM LARNED INDICATING 3 TO 5 INCHES OF SNOW, INCLUDING SNOW-COVERED HIGHWAYS AROUND THE AREA. VISIBILITY REDUCED TO A COUPLE HUNDRED YARDS.
Mar 17, 10:30 PM CDTSNOW 1Timken, KSTHIS REPORT WAS RECEIVED VIA SOCIAL MEDIA.
Mar 17, 10:45 PM CDTSNOW 1La Crosse, KSTHIS REPORT WAS RECEIVED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

029 
WWUS43 KDDC 171713
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1213 PM CDT Thu Mar 17 2022

KSZ030-031-045-046-064>066-078>080-181200-
/O.UPG.KDDC.WW.Y.0006.220318T0000Z-220318T1500Z/
/O.NEW.KDDC.BZ.W.0001.220318T0000Z-220318T1200Z/
Trego-Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Ford-Edwards-Kiowa-
Including the cities of Wakeeney, Pfeifer, Hays, Ness City, 
La Crosse, Jetmore, Hanston, Larned, St. John, Stafford, 
Macksville, Dodge City, Kinsley, Lewis, Greensburg, and Haviland
1213 PM CDT Thu Mar 17 2022

...BLIZZARD WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
FRIDAY...

* WHAT...Blizzard conditions expected. Total snow accumulations of
  3 to 7 inches. Locally higher amounts likely. North winds 
  gusting as high as 60 mph. 

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From 7 PM this evening to 7 AM CDT Friday.

* IMPACTS...The combination of heavy wet snow and intense north
  winds will create several hours of reduced visibility.
  Visibility will be reduced to near 1/4 mile or less, especially
  on open rural highways. Despite the snow being wet, areas of
  drifting snow are expected. Some power outages are possible.
  Snow and blowing snow are expected to rapidly end during the
  Friday morning commute.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ076-087>090-181200-
/O.EXB.KDDC.WW.Y.0006.220318T0000Z-220318T1200Z/
Haskell-Meade-Clark-Comanche-Barber-
Including the cities of Sublette, Satanta, Meade, Plains City, 
Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection,
Medicine Lodge, and Kiowa
1213 PM CDT Thu Mar 17 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
7 AM CDT FRIDAY...

* WHAT...Snow expected. Total snow accumulations of up to 4 
  inches. Winds gusting as high as 60 mph.

* WHERE...Haskell, Meade, Clark, Comanche and Barber Counties.

* WHEN...From 7 PM this evening to 7 AM CDT Friday.

* IMPACTS...The combination of wet snow and intense north winds
  will create several hours of reduced visibility. Visibility will
  be reduced to near 1/4 mile or less, especially on open rural
  highways. Despite the snow being wet, areas of drifting snow are
  expected. Snow and blowing snow are expected to rapidly end 
  during the Friday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ043-044-063-077-081-181200-
/O.EXT.KDDC.WW.Y.0006.220318T0000Z-220318T1200Z/
Scott-Lane-Finney-Gray-Pratt-
Including the cities of Scott City, Scott State Lake, Dighton, 
Garden City, Cimarron, Montezuma, and Pratt
1213 PM CDT Thu Mar 17 2022

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING
TO 7 AM CDT FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 inches.
  Winds gusting as high as 60 mph.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From 7 PM this evening to 7 AM CDT Friday.

* IMPACTS...Areas of snow and blowing snow will reduce visibility
  significantly, to as low as 1/4 mile at times. Conditions will
  improve rapidly during the Friday morning commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Turner
4 follow-up statements
830 
WWUS43 KDDC 172233
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
533 PM CDT Thu Mar 17 2022

KSZ030-031-045-046-064>066-078>080-181200-
/O.CON.KDDC.BZ.W.0001.220318T0000Z-220318T1200Z/
Trego-Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Ford-Edwards-Kiowa-
Including the cities of Wakeeney, Pfeifer, Hays, Ness City, 
La Crosse, Jetmore, Hanston, Larned, St. John, Stafford, 
Macksville, Dodge City, Kinsley, Lewis, Greensburg, and Haviland
533 PM CDT Thu Mar 17 2022

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY...

* WHAT...Blizzard conditions expected. Total snow accumulations 
  of 3 to 7 inches. Locally higher amounts likely. North winds 
  gusting as high as 60 mph.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From 7 PM this evening to 7 AM CDT Friday.

* IMPACTS...The combination of heavy wet snow and intense north
  winds will create several hours of severely reduced visibility.
  Visibility will be reduced to near 1/4 mile or less, with white
  outs on open rural highways. Despite the snow being wet, areas 
  of drifting snow are expected. Some power outages are possible. 
  Snow and blowing snow are expected to rapidly end during the 
  Friday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ061-062-074-075-084>086-180900-
/O.EXB.KDDC.WW.Y.0006.220317T2233Z-220318T0900Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-Seward-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
Ulysses, Elkhart, Hugoton, and Liberal
533 PM CDT Thu Mar 17 2022 /433 PM MDT Thu Mar 17 2022/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM CDT /3 AM MDT/
FRIDAY...

* WHAT...Snow. Additional snow accumulations of up to one inch. 
  Winds gusting as high as 60 mph.

* WHERE...Portions of southwest Kansas.

* WHEN...Until 4 AM CDT /3 AM MDT/ Friday.

* IMPACTS...Light snow will combine with intense north winds to
  create areas of limited visibility. While snow amounts will
  remain light, reduced visibility in blowing snow will be a
  hazard especially in open rural areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ043-044-063-076-077-081-087>090-181200-
/O.CON.KDDC.WW.Y.0006.220318T0000Z-220318T1200Z/
Scott-Lane-Finney-Haskell-Gray-Pratt-Meade-Clark-Comanche-Barber-
Including the cities of Scott City, Scott State Lake, Dighton, 
Garden City, Sublette, Satanta, Cimarron, Montezuma, Pratt, 
Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, 
Lake Coldwater, Protection, Medicine Lodge, and Kiowa
533 PM CDT Thu Mar 17 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT
FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches. Winds gusting as high as 60 mph.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From 7 PM this evening to 7 AM CDT Friday.

* IMPACTS...Areas of snow and blowing snow will reduce 
  visibility significantly, to as low as 1/4 mile at times. 
  Conditions will improve rapidly during the Friday morning 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Turner
533 
WWUS43 KDDC 180318
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1018 PM CDT Thu Mar 17 2022

KSZ030-045-181200-
/O.CAN.KDDC.BZ.W.0001.000000T0000Z-220318T1200Z/
/O.EXA.KDDC.WW.Y.0006.000000T0000Z-220318T1200Z/
Trego-Ness-
Including the cities of Wakeeney and Ness City
1018 PM CDT Thu Mar 17 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM CDT FRIDAY...
...BLIZZARD WARNING IS CANCELLED...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches.
  Winds gusting as high as 40 mph.

* WHERE...Trego and Ness Counties.

* WHEN...Until 7 AM CDT Friday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility. The hazardous conditions
  could impact the morning commute. Gusty winds could bring down
  tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ061-062-074-075-084>086-180430-
/O.CAN.KDDC.WW.Y.0006.000000T0000Z-220318T0900Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-Seward-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
Ulysses, Elkhart, Hugoton, and Liberal
1018 PM CDT Thu Mar 17 2022 /918 PM MDT Thu Mar 17 2022/

...WINTER WEATHER ADVISORY IS CANCELLED...

$$

KSZ076-180430-
/O.CAN.KDDC.WW.Y.0006.000000T0000Z-220318T1200Z/
Haskell-
Including the cities of Sublette and Satanta
1018 PM CDT Thu Mar 17 2022

...WINTER WEATHER ADVISORY IS CANCELLED...

$$

KSZ031-046-064>066-078>080-181200-
/O.CON.KDDC.BZ.W.0001.000000T0000Z-220318T1200Z/
Ellis-Rush-Hodgeman-Pawnee-Stafford-Ford-Edwards-Kiowa-
Including the cities of Pfeifer, Hays, La Crosse, Jetmore, 
Hanston, Larned, St. John, Stafford, Macksville, Dodge City, 
Kinsley, Lewis, Greensburg, and Haviland
1018 PM CDT Thu Mar 17 2022

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY...

* WHAT...Blizzard conditions. Additional snow accumulations of 1 
  to 3 inches. Winds gusting as high as 60 mph.

* WHERE...Portions of central, south central and southwest 
  Kansas.

* WHEN...Until 7 AM CDT Friday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning commute. Strong winds 
  could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ043-044-063-077-081-087>090-181200-
/O.CON.KDDC.WW.Y.0006.000000T0000Z-220318T1200Z/
Scott-Lane-Finney-Gray-Pratt-Meade-Clark-Comanche-Barber-
Including the cities of Scott City, Scott State Lake, Dighton, 
Garden City, Cimarron, Montezuma, Pratt, Meade, Plains City, 
Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection,
Medicine Lodge, and Kiowa
1018 PM CDT Thu Mar 17 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT
FRIDAY...

* WHAT...Snow. Additional snow accumulations of up to 3 inches. 
  Winds gusting as high as 60 mph.

* WHERE...Portions of south central, southwest and west central 
  Kansas.

* WHEN...Until 7 AM CDT Friday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning commute. Strong winds 
  could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
204 
WWUS43 KDDC 180418
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1118 PM CDT Thu Mar 17 2022

KSZ064-078-080-181200-
/O.CAN.KDDC.BZ.W.0001.000000T0000Z-220318T1200Z/
/O.EXA.KDDC.WW.Y.0006.000000T0000Z-220318T1200Z/
Hodgeman-Ford-Kiowa-
Including the cities of Jetmore, Hanston, Dodge City, Greensburg,
and Haviland
1118 PM CDT Thu Mar 17 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM CDT FRIDAY...
...BLIZZARD WARNING IS CANCELLED...

* WHAT...Snow. Additional snow accumulations of up to two inches.
  Winds gusting as high as 40 mph.

* WHERE...Hodgeman, Ford and Kiowa Counties.

* WHEN...Until 7 AM CDT Friday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility. The hazardous conditions
  could impact the morning commute. Strong winds could cause tree
  damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ043-044-063-077-087-180530-
/O.CAN.KDDC.WW.Y.0006.000000T0000Z-220318T1200Z/
Scott-Lane-Finney-Gray-Meade-
Including the cities of Scott City, Scott State Lake, Dighton, 
Garden City, Cimarron, Montezuma, Meade, Plains City, and Fowler
1118 PM CDT Thu Mar 17 2022

...WINTER WEATHER ADVISORY IS CANCELLED...

$$

KSZ031-046-065-066-079-181200-
/O.CON.KDDC.BZ.W.0001.000000T0000Z-220318T1200Z/
Ellis-Rush-Pawnee-Stafford-Edwards-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Kinsley, and Lewis
1118 PM CDT Thu Mar 17 2022

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY...

* WHAT...Blizzard conditions. Additional snow accumulations of 1 
  to 3 inches. Winds gusting as high as 55 mph.

* WHERE...Rush, Pawnee, Stafford, Ellis and Edwards Counties.

* WHEN...Until 7 AM CDT Friday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning commute. Gusty winds could 
  bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ030-045-081-088>090-181200-
/O.CON.KDDC.WW.Y.0006.000000T0000Z-220318T1200Z/
Trego-Ness-Pratt-Clark-Comanche-Barber-
Including the cities of Wakeeney, Ness City, Pratt, Ashland, 
Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, 
and Kiowa
1118 PM CDT Thu Mar 17 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT
FRIDAY...

* WHAT...Snow. Additional snow accumulations of up to two 
  inches. Winds gusting as high as 55 mph.

* WHERE...Portions of south central, southwest and west central 
  Kansas.

* WHEN...Until 7 AM CDT Friday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning commute. Strong winds 
  could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
144 
WWUS43 KDDC 180755
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
255 AM CDT Fri Mar 18 2022

KSZ031-046-065-066-079-180900-
/O.CAN.KDDC.BZ.W.0001.000000T0000Z-220318T1200Z/
Ellis-Rush-Pawnee-Stafford-Edwards-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Kinsley, and Lewis
255 AM CDT Fri Mar 18 2022

...BLIZZARD WARNING IS CANCELLED...

The threat for blizzard conditions has ended. Therefore, the
Blizzard Warning has been cancelled. 

$$

KSZ030-045-064-078-080-081-088>090-180900-
/O.CAN.KDDC.WW.Y.0006.000000T0000Z-220318T1200Z/
Trego-Ness-Hodgeman-Ford-Kiowa-Pratt-Clark-Comanche-Barber-
Including the cities of Wakeeney, Ness City, Jetmore, Hanston, 
Dodge City, Greensburg, Haviland, Pratt, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
255 AM CDT Fri Mar 18 2022

...WINTER WEATHER ADVISORY IS CANCELLED...

The threat for wintry weather due to snow and wind has come to an
end. Therefore, the Winter Weather Advisory has been cancelled. 

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this blizzard warning went out at Mar 17, 11:50 AM CDT, 23 minutes earlier.

Area forecast discussion, Mar 17, 11:50 AM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1150 AM CDT Thu Mar 17 2022

...Updated Short Term...

.SHORT TERM...(This afternoon through Friday night)
Issued at 1150 AM CDT Thu Mar 17 2022

...Dangerous Blizzard Conditions Expected Tonight...
...Worst Conditions Near Dodge City to Near Hays...

Intense shortwave was over northeast New Mexico at midday per
water vapor imagery, with infrared satellite imagery revealing
intense forcing for ascent over the eastern panhandles and western
Oklahoma. Widespread wind blown rain will overspread SW KS through
this afternoon, as the shortwave progresses to the NE Texas
panhandle. North winds are already strong, gusting over 40 mph,
and will continue to increase late this afternoon and this
evening. Wind gusts of 50-60 are expected, especially this
evening. While winds will likely reach high wind criteria at
times through tonight, plan is to include the wind hazards with
the winter hazard products. Cold advection is in progress, and
temperatures will respond slowly falling into the 30s by evening.
Some thunder is plausible in the southeast zones this afternoon
and evening as weak instablity works its way in ahead of incoming
shortwave.

Tonight will be quite interesting, with dangerous winter driving
conditions expected. High confidence of intense deformation zone
placement, from roughly near Dodge City to near Hays. Dynamic lift
in this deformation zone is forecast to be very intense,
producing high QPF and precipitation rates. Obviously, pops are at
100% in these areas. Thermodynamics and resulting phase changes
are the wildcards, as they often are in March. 12z NAM/GFS
continue to forecast 850 mb temperatures to fall to the -2 to -3C
range in the deformation this evening, with 1000-500 thickness
easily falling to near 540 dm. Surface temperatures will rapidly
cool to the 32-34 range near/after sunset, which is expected to
force a phase change to very wet snow and large aggregate flakes.
Nocturnal timing will help this process along, and history shows
many cases in March where intense dynamics have forced the phase
change, especially at night, when thermodynamics were marginal.
Much higher confidence on the placement of the worst impacts
tonight, from roughly Ford county northeast to roughly Ellis
county. Along this axis, used a muted down version of 12z NAM's
QPF/snow amounts, with 5-7 inches in the storm total snow grids.
It is emphasized that exact snow totals will not be the main
impact here; the intensity of visibility retrictions and intense
snowfall rates/blowing snow will be the dangers to any motorists
tonight. Grids carry widespread 1/4 mile sm visibility, and with
winds gusting 50-60 mph, am leaning toward a blizzard warning for
this corridor pending neighboring WFOs. WFOs Wichita/Hastings are
on board with this thinking after excellent collaboration. Intense
snowfall rates will cover even warm/wet roadways quickly, as
temperatures fall to near freezing. Travel is not advised from
near Dodge City to near Hays tonight. The next several hours will
be spent nailing down the exact placement of the worst impacts, as
models converge on deformation location.

Outside of the core of these impacts, a winter weather advisory
will be issued tonight, for similar visibility impacts, but with
less snow amounts, roughly 1-3 inches. Nocturnal timing and snow
rates will encourage accumulations on at least elevated surfaces,
but progressive nature of the system will limit residency time
for snow to stick.

Snow wraps up quickly across the eastern zones sunrise Friday, as
the parent cyclone ejects rapidly northeast through southeast
Kansas. Strong subsidence behind the departing shortwave will
clear the sky rapidly Friday, with full sunshine by afternoon.
Northwest winds will gradually diminish during the day, with
afternoon temperatures warming into the 50s. Of course, undercut
guidance into the 40s where the deepest wet snowpack is expected.

.LONG TERM...(Friday through Wednesday)
Issued at 120 AM CDT Thu Mar 17 2022

Upper level ridging builds back across the Rockies and high plains
to start the long term on Friday and will continue northwest flow
aloft over the weekend. Relatively light southerly winds and
temperatures back into the 60s and 70s Saturday and Sunday
respectively before the next weather system invades the CWA for
Monday and the start of the new work week.

The aforementioned upper level ridge breaks down and ejects
eastward with increasing divergence aloft as a trough deepens
through the desert southwest. Southwest flow aloft will help to
aid in the increasing amount of PVA through southwest Kansas under
the current track. Model disagreement and some southward trend
makes the forecast a bit of uncertainty with less confidence on
how it will unfold. Regardless, a widespread rain should occur
with some northwest and northern changeover to snow or a mix
during the overnight into Tuesday morning. Ample QPF amounts
aren't highly suggested at this point with the bulk of the
strongest return signals to the south into Oklahoma and Texas.
Beneficial light rain should still occur at this point to help
alleviate some of the ongoing drought, so stay tuned for forecast
updates in the coming days after the weather in the short term
forecast passes.

Otherwise, expect a cool down into the 40s and 50s Monday and
Tuesday with overnight lows below freezing as the cold front
pushes through early Tuesday morning. Expect a warming trend
there after as upper level ridging builds back in to the west
seeing 60s and close to 70 by Thursday and over the following
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1049 AM CDT Thu Mar 17 2022

High confidence flight categories will degrade rapidly this
TAF cycle, with general aviation traffic not recommended at
DDC/HYS 00-09z Fri. Strong north winds already gusting near
40 kts at 1540z will get even stronger through the afternoon and
evening, with gusts as high as 50 kts. Light rain will overspread
all airports after 21z Thu, with ceilings rapidly falling to IFR.
After 00z Fri, an intense but relatively narrow band of heavy snow
and blowing snow is expected to develop roughly along a DDC-HYS
line, where widespread IFR/LIFR is expected. Rain will also change
to snow at GCK/LBL this evening, but impacts are expected to be
less severe. Expect rapidly improving conditions by 12z Fri as the
storm system exits, with a clearing sky to VFR/SKC and diminishing
NW winds. VFR/SKC is expected daylight Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  27  47  28 /  90 100  10   0
GCK  48  26  55  27 /  80  90   0   0
EHA  47  27  57  27 /  90  50   0   0
LBL  50  28  57  25 /  70  70   0   0
HYS  51  29  46  27 /  80 100  10   0
P28  63  33  56  32 /  60 100  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 7 PM this evening to 10 AM CDT
Friday for KSZ030-031-043>046-063>066-077>081.

&&

SHORT TERM...Turner
LONG TERM...Lowe
AVIATION...Turner
Hazardous weather outlook, Mar 17, 1:50 AM CDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
150 AM CDT Thu Mar 17 2022

KSZ030-031-043>046-061>066-074>081-084>090-180700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
150 AM CDT Thu Mar 17 2022 /1250 AM MDT Thu Mar 17 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

Increasing northerly winds after daybreak Thursday morning
increasing to 45-55 mph gusts by afternoon and early evening.
Winds will diminish after midnight with north to northwest winds
10-20 mph by sunrise Friday morning. Winter weather should occur
for areas north of Dodge City stretching up to the I-70 corridor
as rain transitions to snow by late afternoon and throughout the
evening hours lasting until midnight. Accumulations up to 2-3
inches are possible in this particular area with lesser amounts
for points south and west.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Elevated risk
* Winter weather: Significant risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Elevated fire weather risk for much of the long term as relative
humidity values drop to the 20 percent range as afternoon high
temperatures push back into the 60s and 70s. Monday and Tuesday
will see a cool down as beneficial rain falls across southwest
Kansas with more wind and fire weather concerns towards the end
of the period by mid next week.

Days 2-7 Hazards
----------------
* Friday
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 9:28 PM CDTWinter Storm WatchDDCClark, Edwards, Ellis, Finney, Ford, Gray and 12 more6 hr
Mar 17, 3:07 AM CDTWinter Weather AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more24 hr

Nearby

Blizzard Warnings in Kansas, 2022Every blizzard warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.